Overall, life with Lewy Body Dementia (LBD) is unpredictable. At the time of my writing this blog, I can think of at least two things that are predictable. First, if I choose to not stop and rest when I go into my "tired brain syndrome" (TBS), I will reach a point that it will take me longer to recover. The same is true if I go into my "sizzled brain" state. Secondly, I have found that with certain categories of medication, I can only tolerate about 50% of a routine dose. That is predictable for me.
In my blog today, I will share with you some of the medications that have been problematic for me. I find it interesting that my neurologist has indicated to me that he wants to write a paper on my medication sensitivities. Many times, I will tell my physicians that this can be a huge issues in treating someone with LBD. Often times, they seem to forget this when starting a new medication though.
Yesterday, one of my physicians ordered a new medication to treat my desensitized digestive system. When I got home from the pharmacy, I realized that he had ordered 20 mg of the medication. Having practiced pharmacy for forty-two years, I felt like the medication ordered would most likely be problematic for me at a normal dose. I asked my wife the question, "when will physicians ever get that medication sensitivity is a big issue in LBD?". I decided to try one-half tablet instead of the full tablet. I did begin to experiences some of the potential anticholinergic side effects of this particular medication. What I experienced was within the range of what I felt was tolerable for myself. I will follow this path and remind my physicians about these issues every time they give me a new medication.
A few other significant sensitivities that I have encountered since my diagnosis of LBD are Gabapentin, large doses of oral steroids and dental anesthetic. I have experienced more than these theree; but, I will only share these today. Maybe latter, I will address some others.
Last year, I was having a problem with nerve pain shooting out two of the fingers on my left hand. Knowing that I had a cervical disc problem, I went to my orthopedist. He wanted to me to start taking Gabapentin. Eight years earlier, I had been able to do well with taking this medication. Previously, I had reached a dose of eighteen hundred mg a day without any problems. Having been a pharmacist, I felt that it would be problematic now. I even called my nurse practitioner at the cognitive and memory clinic and asked her opinion. Her response was, "I understand why you might be concerned". She suggested that if I wanted to try it, "I should try one-hundred mg". I did decide to try it. Within a short period of time, I felt "squirrelly". I chose discontinue the medication.
Very seldom will I allow my dentist to use an injectable anesthetic. I have never liked how the injectable anesthetic made me feel. I suggested to my dentist that he dramatically decrease the amount that he would use for a tooth extraction on me. His response was, "this is going to be a difficult extraction". My response to him was, "that is fine but you must go slow and methodical in the process". After being finished with the extraction, he told me that he had given one and half ampules of the medication and that he usually had to use four to six ampules to do this type procedure. Even with this experience, I have to remind my physicians about the many medication sensitivities that I have encountered.
Four months ago, I was given a standard Prednisone Dosepak to take for five days. Not responding to this, the physician decided to give me a double strength, twelve day pack. Taking this twelve day steroid pack exacerbated all of my LBD SYMPTOMS. Even my Lumosity scores plummeted.
I am thankful that as a pharmacist, I am able to evaluate the different classes of medications and how they might affect my LBD. I am concerned, however, what might happen when I am not able to do that. For now, I must hope that I can help my physicians understand the need to evaluate each medication and the impact it might have on someone with LBD.
©2015 Robert Bowles
Robert Bowles, Jr.